Clonidine Toxicity Workup
- Author: David Riley, MD, MSc; Chief Editor: Asim Tarabar, MD more...
Clonidine levels have not been shown to correlate with toxicity and should not be routinely drawn. Measure electrolyte and glucose levels to screen for anion gap acidosis or hypoglycemia.
Serum toxicology screen may be useful if the patient is not responding to standard measures; has significant symptoms and a co-ingestion is suspected; or is comatose. It may also be useful if a specific drug level is desired. Acetaminophen levels should be obtained if overdose is suspected.
Test for pregnancy in women of childbearing age.
Cranial CT scan (noncontrast): Obtain cranial CT scan if hemorrhagic bleeding, stroke, or head trauma is suspected.
Consider an emergent MRI if concern exists over a brainstem infarct or a change in management may result.
Perform a 12-lead electrocardiogram (ECG) in addition to continuous cardiac monitoring.
Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015 Dec. 53 (10):962-1147. [Medline]. [Full Text].
Perruchoud C, Bovy M, Durrer A, Rosato M, Rutschmann B, Mustaki JP, et al. Severe hypertension following accidental clonidine overdose during the refilling of an implanted intrathecal drug delivery system. Neuromodulation. 2012 Jan-Feb. 15(1):31-4; discussion 34. [Medline].
Ahmad SA, Scolnik D, Snehal V, Glatstein M. Use of naloxone for clonidine intoxication in the pediatric age group: case report and review of the literature. Am J Ther. 2015 Jan-Feb. 22 (1):e14-6. [Medline].
Wasserberger J, Ordog GJ. Naloxone-induced hypertension in patients on clonidine. Ann Emerg Med. 1988 May. 17 (5):557. [Medline].
Hegenbarth MA, American Academy of Pediatrics Committee on Drugs. Preparing for pediatric emergencies: drugs to consider. Pediatrics. 2008 Feb. 121(2):433-43. [Medline].
Roberge RJ, McGuire SP, Krenzelok EP. Yohimbine as an antidote for clonidine overdose. Am J Emerg Med. 1996 Nov. 14 (7):678-80. [Medline].